Hypoglycemia, also called low blood glucose or low blood sugar, occurs when the level of glucose in your blood drops below normal. For many people with diabetes, that means a level of 70 milligrams per deciliter (mg/dL) or less. Your numbers might be different, so check with your health care provider to find out what level is too low for you.
What are the symptoms of hypoglycemia?
Symptoms of hypoglycemia tend to come on quickly and can vary from person to person. You may have one or more mild-to-moderate symptoms listed in the table below. Sometimes people don’t feel any symptoms.
Severe hypoglycemia is when your blood glucose level becomes so low that you’re unable to treat yourself and need help from another person. Severe hypoglycemia is dangerous and needs to be treated right away. This condition is more common in people with type 1 diabetes.
Some symptoms of hypoglycemia during sleep are
- crying out or having nightmares
- sweating enough to make your pajamas or sheets damp
- feeling tired, irritable, or confused after waking up
What causes hypoglycemia in diabetes?
Hypoglycemia can be a side effect of insulin or other types of diabetes medicines that help your body make more insulin. Two types of diabetes pills can cause hypoglycemia: sulfonylureas and meglitinides. Ask your health care team if your diabetes medicine can cause hypoglycemia.
Although other diabetes medicines don’t cause hypoglycemia by themselves, they can increase the chances of hypoglycemia if you also take insulin, a sulfonylurea, or a meglitinide.
What other factors contribute to hypoglycemia in diabetes?
The following factors can make hypoglycemia more likely:
Not eating enough carbohydrates (carbs)
When you eat foods containing carbohydrates, your digestive system breaks down the sugars and starches into glucose. Glucose then enters your bloodstream and raises your blood glucose level. If you don’t eat enough carbohydrates to match your medication, your blood glucose could drop too low.
Skipping or delaying a meal
If you skip or delay a meal, your blood glucose could drop too low. Hypoglycemia also can occur when you are asleep and haven’t eaten for several hours.
Increasing physical activity
Increasing your physical activity level beyond your normal routine can lower your blood glucose level for up to 24 hours after the activity.
Drinking too much alcohol without enough food
Alcohol makes it harder for your body to keep your blood glucose level steady, especially if you haven’t eaten in a while. The effects of alcohol can also keep you from feeling the symptoms of hypoglycemia, which may lead to severe hypoglycemia.
When you’re sick, you may not be able to eat as much or keep food down, which can cause low blood glucose.
How can I prevent hypoglycemia if I have diabetes?
If you are taking insulin, a sulfonylurea, or a meglitinide, using your diabetes management plan and working with your health care team to adjust your plan as needed can help you prevent hypoglycemia. The following actions can also help prevent hypoglycemia:
Check blood glucose levels
Knowing your blood glucose level can help you decide how much medicine to take, what food to eat, and how physically active to be. To find out your blood glucose level, check yourself with a blood glucose meter as often as your doctor advises.
Hypoglycemia unawareness. Sometimes people with diabetes don’t feel or recognize the symptoms of hypoglycemia, a problem called hypoglycemia unawareness. If you have had hypoglycemia without feeling any symptoms, you may need to check your blood glucose more often so you know when you need to treat your hypoglycemia or take steps to prevent it. Be sure to check your blood glucose before you drive.
If you have hypoglycemia unawareness or have hypoglycemia often, ask your health care provider about a continuous glucose monitor (CGM). A CGM checks your blood glucose level at regular times throughout the day and night. CGMs can tell you if your blood glucose is falling quickly and sound an alarm if your blood glucose falls too low. CGM alarms can wake you up if you have hypoglycemia during sleep.
Eat regular meals and snacks
Your meal plan is key to preventing hypoglycemia. Eat regular meals and snacks with the correct amount of carbohydrates to help keep your blood glucose level from going too low. Also, if you drink alcoholic beverages, it’s best to eat some food at the same time.
Be physically active safely
Physical activity can lower your blood glucose during the activity and for hours afterward. To help prevent hypoglycemia, you may need to check your blood glucose before, during, and after physical activity and adjust your medicine or carbohydrate intake. For example, you might eat a snack before being physically active or decrease your insulin dose as directed by your health care provider to keep your blood glucose from dropping too low.
Work with your health care team
Tell your health care team if you have had hypoglycemia. Your health care team may adjust your diabetes medicines or other aspects of your management plan. Learn about balancing your medicines, eating plan, and physical activity to prevent hypoglycemia. Ask if you should have a glucagon emergency kit to carry with you at all times.
How do I treat hypoglycemia?
If you begin to feel one or more hypoglycemia symptoms, check your blood glucose. If your blood glucose level is below your target or less than 70, eat or drink 15 grams of carbohydrates right away. Examples include
- four glucose tablets or one tube of glucose gel
- 1/2 cup (4 ounces) of fruit juice—not low-calorie or reduced sugar*
- 1/2 can (4 to 6 ounces) of soda—not low-calorie or reduced sugar
- 1 tablespoon of sugar, honey, or corn syrup
- 2 tablespoons of raisins
Wait 15 minutes and check your blood glucose again. If your glucose level is still low, eat or drink another 15 grams of glucose or carbohydrates. Check your blood glucose again after another 15 minutes. Repeat these steps until your glucose level is back to normal.
If your next meal is more than 1 hour away, have a snack to keep your blood glucose level in your target range. Try crackers or a piece of fruit.
Treating hypoglycemia if you take acarbose or miglitol
If you take acarbose or miglitol along with diabetes medicines that can cause hypoglycemia, you will need to take glucose tablets or glucose gel if your blood glucose level is too low. Eating or drinking other sources of carbohydrates won’t raise your blood glucose level quickly enough.
What if I have severe hypoglycemia and can’t treat myself?
Someone will need to give you a glucagon injection if you have severe hypoglycemia. An injection of glucagon will quickly raise your blood glucose level. Talk with your health care provider about when and how to use a glucagon emergency kit. If you have an emergency kit, check the date on the package to make sure it hasn’t expired.
If you are likely to have severe hypoglycemia, teach your family, friends, and coworkers when and how to give you a glucagon injection. Also, tell your family, friends, and coworkers to call 911 right away after giving you a glucagon injection or if you don’t have a glucagon emergency kit with you.
If you have hypoglycemia often or have had severe hypoglycemia, you should wear a medical alert bracelet or pendant. A medical alert ID tells other people that you have diabetes and need care right away. Getting prompt care can help prevent the serious problems that hypoglycemia can cause.
This article has been reproduced in part from the National Institute of Diabetes and Digestive and Kidney Diseases. Visit their site for more detailed information on assistance with Diabetes within the U.S.